MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) BIOPSY NEEDLE KIT, PASSIVE; NEUROLOGICAL STEREOTAXIC INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) BIOPSY NEEDLE KIT, PASSIVE; NEUROLOGICAL STEREOTAXIC INSTRUMENT
Catalog Number 9733068
Medical Device Problem Codes Communication or Transmission Problem (2896); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient identifier not available from the site.Device lot number, or serial number, unavailable.Device manufacturing date is dependent on lot number/serial number, therefore, unavailable.Field clinical specialist was onsite providing surgical support when the reported event occurred.The biopsy needle was returned to manufacturer for analysis.No further issues were reported.Analysis of the returned needle could not confirm any failure as it tracked as expected when placed into the reducing tube with the plan locked.No problem found.
 
Event or Problem Description
A medtronic representative reported that while in a cranial biopsy procedure, the biopsy needle was not seen by the navigation system.They confirmed that the trajectory was locked with nobody was touching the instrument.They also confirmed that the biopsy needle was selected for the procedure.Repeated locking procedure with no resolution.The surgeon proceeded without navigation and was able to retrieve 2 viable specimens for pathology.There was a reported delay to the procedure of less than 1 hour due to this issue.There was no impact on patient outcome.
 
Additional Manufacturer Narrative
A medtronic representative went to the site to test the navigation system used alongside the suspect biopsy needle.The representative was unable to replicate the reported issue.The hardware, software, and instruments passed the system checkout.The system was found to be fully functional.

Brand Name
BIOPSY NEEDLE KIT, PASSIVE
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key6461206
Report Number1723170-2017-01502
Device Sequence Number10910543
Product Code HAW
UDI-Device Identifier00643169546820
UDI-Public00643169546820
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K971247
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number9733068
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/07/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date05/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Patient Weight95